Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Common Wasting Symptoms

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Is facial wasting so common?

Hello Dr Young.I see a lot of postings these days on facial wasting. Even Dr Bob said he's had it. Is it really so common? I am a 29 yr old black female who started therapy some weeks ago with a CD4 of 260 and viral load 13,000. As I am on...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your note.Facial lipoatrophy is pretty common, particularly among persons receiving d4T. In the ongoing Gilead 903 study, 4% of persons who received d4T with 3TC/Sustiva developed lipoatrophy at 1 year, 12% at 2 years.I've not... Read more »

Wasting and running..........

Dear Doctor........ I am a 36 year old, 10 year HIV positive female, who can control my virus with running and weight lifting without meds! I just got a surprise last week, I had a DIA and was told that I had wasting! for 2 years I took meds,...
Marc Hellerstein, M.D., Ph.D.

Response from Marc Hellerstein, M.D., Ph.D.

University of California Berkeley & San Francisco
Yours is a complicated story. Let me be sure I have it straight, and then I'll comment on some of your questions.First, it sounds like you were on therapy for 2 years and now off for 8 months. But you still have the symptoms (fatigue, weakness)... Read more »

muscle wasting symptoms

After a year on treatment (AZT, 3TC, and atazanavir), I began experiencing discomfort in the buttocks while sitting on hard surfaces (almost as if the bones were cutting through), a kind of near-numbness in the buttocks when sitting and lying flat,...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
The first thing I would suggest is to make sure where the pain is coming from: an impingement in the nerve (the sciatic nerve in your buttocks or the nerves as they emerge from your lumbar spine) or the muscles of the thighs. Based on this, the... Read more »

Symptoms of lipodystophy and wasting.

Nelson,If I have HIV it would have been from something that happened in 2003. In total I have had 11 negative HIV tests including 3 tests in 2009, both antibody and PCR down to 48 copies.The only reason I am fixated on HIV is because of fat loss in...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
Wait for all hormone tests first. No need to be stressing and doing things blindly.Let me know when you get the results.nelson... Read more »
Connect With Others

initial symptoms of hiv - most common symptoms

Posted by Anonymous, 2 Replies
Hello, I need some help from others with hiv. What was and when did it hit you the inital onset of strange symptoms. I know one said they felt whipped out with tired feeling. Was that immed. after sexual episode or acouple weeks later. Also, were... Read more »

Wasting---help me

Posted by Anonymous, 4 Replies
I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do.

I'm afraid. He's down to 120 and losing despite putting... Read more »

Wasting Symptoms

Posted by Anonymous
Here it goes, I read on one of the sites sent from this one that one of the first things you notice about HIV+ folks is the loss of fat from the cheek bones, arms, and legs. The video didn't say whether this happens quickly or only after HIV+ folks... Read more »

What are common symptoms of serconversion?

Posted by Anonymous, 3 Replies
When someone is seroconvering , what are the typical symptoms? tiredness? vomiting? nausea? diarrhea? Do you feel like your body is going crazy on you? 1000 different pains here and there or ??????? Any input from the Pro's would be appreciated..... Read more »